19 Sep 2008

Research suggests asthma-paracetamol link

5:19 pm on 19 September 2008

New Zealand-led research suggests that babies and young children given paracetamol are much more likely to develop asthma at primary school age.

The research, published in The Lancet, shows that use of paracetamol in the first few years of life increases the risk of having an allergic condition at aged seven by almost 50%.

The study was led by Professor Richard Beasley of the Medical Research Institute of New Zealand.

Phase three of the International Study of Asthma and Allergies in Childhood (ISAAC) involved more than 200,000 children from 31 countries. It found a threefold increase in asthma symptoms in children frequently given paracetamol.

Professor Beasley says a randomised control trial is now needed to find out whether an increased dosage can cause asthma.

However, Professor Beasley says paracetamol is still the preferred drug for fever in childhood. He says the results are not firm enough to justify stopping use of the common painkiller.

"It is safe and okay to use paracetamol, but perhaps not use it as indiscriminately as it's currently being used in New Zealand. Perhaps we should just be reserving it for children when they are sick with a high fever."

Professor Beasley says children must not be given aspirin, naproxin or ibuprofen, which can cause major problems.